Background Diphtheria is a life threatening but vaccine preventable disease. 5 cases were identified by Public Health England (PHE) in 2017.1 Respiratory diphtheria is characterised by a pseudomembrane which obstructs the airways. Corynebacterium diphtheria produces an exotoxin that causes local tissue necrosis, myocarditis, polyneuropathy, paralysis, respiratory failure and death.
Clinical case A 4 year old boy was admitted via A&E with suspected croup requiring intubation and ventilation on intensive care unit (ICU). Throat swabs confirmed diphtheria diagnosis, PHE was contacted and diphtheria antitoxin was obtained. The patient received two subcutaneous doses of diphtheria-antitoxin. He developed myocarditis, Acute Kidney Injury (AKI), impaired left ventricular function and polyneuropathy. He was treated with 14 days intravenous vancomycin and clindamycin following multiple antibiotic changes.
Pharmacy contribution Anti-toxin: Diphtheria anti- toxin was obtained and advice was provided regarding an appropriate dose and route of administration. Ward staff were reluctant to give a subcutaneous infusion. A pharmacist provided reassurance that this was the only way to treat the infection and a subcutaneous cannula was inserted. He was given 0.2 ml subcutaneously as a test dose followed by the remaining 40,000 units. His second dose was given as a test dose of 0.2 ml followed by 60,000 units between two sites due to multi-organ involvement. Chemoprophylaxis: The patient’s family and 34 staff members required prophylactic antibiotics. They received azithromycin 500 mg once daily for 3 days. Staff members had throat swabs and were to remain off work until these swabs were negative which resulted in the Trust cancelling elective operations and admissions. Pharmacy confirmed azithromycin was safe for 34 adult patients and checked for interactions with currently prescribed medicines and advised appropriately.
Critical care Creatinine doubled and the pharmacist reviewed drugs to account for renal impairment. The pharmacist highlighted that clarithromycin can prolong QT interval. An echocardiogram revealed the patient had prolonged QT interval and clarithromycin was switched to an alternative after discussion with the microbiologist.
Vancomycin therapeutic levels were reached on day 5. The dose remained unchanged for the remainder of the course and levels taken every 3 days were appropriate. The pharmacist prepared a weaning plan for morphine and clonidine. The pharmacist advised reducing dexamethasone and stopping when no longer required due to raised blood glucose measurements.
Lessons learned How to obtain and administer diphtheria antitoxin. What chemoprophylaxis to provide to family and staff, the difficulties of supplying this to so many adults in a children’s hospital and the pressure the hospital faced having 34 staff members excluded for 48 hours while cultures were taken The importance of personal protective equipment to protect staff and other patients Monitoring parameters: vancomycin levels, renal function, cardiac function, blood sugars Importance of encouraging parents to have their children vaccinated with all the primary immunisations to protect their children and others
Public health England: Diphtheria in England 2017. Accessed via: https://assets.publishing.service.gov.uk/government/uploads/system/uploads/attachment_data/file/711453/hpr1818_dphthr17.pdf
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.